Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 78, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 11, 2009, 9:55 PM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2009, 9:55 PM EDT (01:55 UTC)
- Expired
- Jul 11, 2009, 10:43 PM EDT
- In force
- 48 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Crawford County, PA, Erie County, PA
The radar
The Pittsburgh radar (KPBZ), 144 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 10:10 PM EDT | TSTM WND DMG | 7 E Cambridge Springs, PA | MULTIPLE TREES DOWN ACROSS A ROAD IN BLOOMFIELD TWP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 120155
SVRCLE
PAC039-049-120300-
/O.NEW.KCLE.SV.W.0078.090712T0155Z-090712T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
955 PM EDT SAT JUL 11 2009
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA
SOUTHEASTERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA
* UNTIL 1100 PM EDT
* AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF UNION
CITY...OR 19 MILES NORTHEAST OF MEADVILLE...AND WAS MOVING EAST AT
25 MPH. PENNY SIZE HAIL CAN BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
UNION CITY...
SPARTANSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4191 7961 4162 7960 4161 7962 4167 7972
4176 8001 4193 8005
TIME...MOT...LOC 0156Z 260DEG 20KT 4185 7990
$$
KIELTYKA2 follow-up statements
000
WWUS51 KCLE 120215
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1015 PM EDT SAT JUL 11 2009
PAC049-120225-
/O.CAN.KCLE.SV.W.0078.000000T0000Z-090712T0300Z/
ERIE PA-
1015 PM EDT SAT JUL 11 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ERIE COUNTY IN
NORTHWEST PENNSYLVANIA IS CANCELLED...
LAT...LON 4185 7962 4165 7962 4169 7963 4171 7972
4179 7995 4184 7996
TIME...MOT...LOC 0215Z 290DEG 30KT 4179 7967
$$
PAC039-120300-
/O.CON.KCLE.SV.W.0078.000000T0000Z-090712T0300Z/
CRAWFORD PA-
1015 PM EDT SAT JUL 11 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR NORTHEASTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...
AT 1013 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SPARTANSBURG...MOVING
SOUTHEAST AT 35 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE....
LAT...LON 4185 7962 4165 7962 4169 7963 4171 7972
4179 7995 4184 7996
TIME...MOT...LOC 0215Z 290DEG 30KT 4179 7967
$$
WILLARD000
WWUS51 KCLE 120243
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1043 PM EDT SAT JUL 11 2009
PAC039-120254-
/O.CAN.KCLE.SV.W.0078.000000T0000Z-090712T0300Z/
CRAWFORD PA-
1043 PM EDT SAT JUL 11 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IN NORTHWEST PENNSYLVANIA IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4185 7962 4165 7962 4169 7963 4171 7972
4179 7995 4184 7996
TIME...MOT...LOC 0244Z 290DEG 30KT 4170 7936
$$
WILLARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:43 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 11, 7:43 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 743 PM EDT SAT JUL 11 2009 .SYNOPSIS... A COLD FRONT OVER NORTHWEST OHIO CROSS THE AREA THIS EVENING. HIGH PRESSURE FROM THE NORTHERN PLAINS WILL MOVE EAST ACROSS THE GREAT LAKES EARLY IN THE WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... COLD FRONT ACROSS NW OHIO. SOME MODERATE CUMULUS DEVELOPMENT IN THE LAST HOUR OR TWO. DEWPOINTS ARE HIGH BUT THE AIRMASS IS OBVIOUSLY RAIN COOLED AND SOMEWHAT MORE STABLE THAN IT COULD HAVE BEEN IF THERE WERE NO RAIN IN THE MORNING. DESPITE THE EARLIER RAIN THE LIFTED INDEX SEEMS BE AVERAGING -4 TO -6 WITH CAPE 800-1600 WHICH ARE RESPECTABLE LEVELS. THINK WE WILL SEE NEW THUNDERSTORMS DEVELOP MAINLY SOUTH OF THE LAKESHORE AND MAINLY FROM THE I-71 CORRIDOR EASTWARD. THERE MAY BE ENOUGH TIME FOR THE STORMS TO GET SOME PUNCH BEFORE EXITING THE FORECAST AREA AND THE AREA FROM YOUNGSTOWN TO CANTON... MILLERSBURG AND MOUNT VERNON MAY BE MOST SUSCEPTIBLE. WILL USE LEFTOVER WEATHER (LATE AFTERNOON) FOR THE NORTHERN COUNTIES AND EVENING SHOWERS STORMS FOR THE ABOVE MENTIONED AREA. GUIDANCE TEMPS LOOK A LITTLE COOL CONSIDERING HOW SHORT THE NIGHTS ARE THIS TIME OF YEAR AND HOW FAR WE WOULD HAVE TO FALL TO GET THERE. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/... ALL MODELS INDICATE AN AREA OF SHOWERS/STORMS WILL DEVELOP OVER THE NORTHERN PLAINS LATE SAT NIGHT AND MOVE SOUTHEAST ON SUNDAY. ACTIVITY SHOULD DIMINISH DURING THE DAY SUNDAY IN DRIER AND MORE STABLE AIR ALTHOUGH SOME OF THE MODELS IN A TYPICAL CONVECTIVE FEEDBACK MODE POST QPF ALL THE WAY TO NORTHERN OHIO. COULD BE SOME DEBRIS CLOUDS BY SUNDAY AFTERNOON. LESS HUMID MOVES IN BY SUNDAY AS YET ANOTHER IN A SERIES OF DRY HIGH PRESSURE SYSTEMS SLIDE SOUTHEAST ACROSS THE GREAT LAKES WHILE THE UPPER TOUGH DEEPENS AGAIN OVER QUEBEC. WE SHOULD REMAIN BETWEEN SYSTEMS WITH THE INSTABILITY SHOWERS ASSOCIATED WITH THE UPPER TROUGH TO OUR NORTHEAST AND WARM ADVECTION CONVECTION TO OUR WEST. WARM FRONT WILL APPROACH BY WEDNESDAY MORNING. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... THE LONG TERM PERIOD WILL START OUT WITH WEATHER LEFT OVER FROM THE AREA OF LOW PRESSURE SET TO MOVE ACROSS THE REGION DURING THE MIDDLE PART OF THE WEEK. IT APPEARS THAT DRIER AIR WILL BE A LITTLE SLOWER TO ARRIVE BEHIND THIS SYSTEM THAN EARLIER THOUGHT. WILL NEED TO KEEP CHANCE POPS GOING THROUGH WEDNESDAY NIGHT AND INTO EASTERN AREAS THROUGH AT LEAST MIDDAY THURSDAY. HIGH PRESSURE WILL BUILD OVER THE LOCAL FOR THE END OF THE WEEK. AS HAS BEEN THE CASE A LOT LATELY... TEMPERATURES DURING THE PERIOD WILL AGAIN AVERAGE A LITTLE BELOW NORMAL. MANY AREAS WILL STRUGGLE TO GET OUT OF THE 70S BOTH FRIDAY AND SATURDAY. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... AS OF 23Z COLD FRONT WAS LOCATED FROM SANDUSKY TO JUST EAST OF FDY. THIS FRONT WILL CONTINUE TO MOVE ESE ACROSS THE ENTIRE AREA THE REST OF THE EVENING. VERY ISOLATED SHRA/TS THREAT FOR AREAS TO THE EAST OF THE FRONT. BEST CHANCES WOULD BE ERI OVER THE NEXT COUPLE OF HOURS. GUSTY SOUTHWEST WINDS TO BECOME NORTHWEST AND LOOSE THEIR GUSTINESS. OVERNIGHT WINDS WILL DIMINISH FURTHER AND THEN THE POSSIBILITY FOR MVFR OR IFR VSBY TOWARD MORNING. THE GUIDANCE IS NOT INDICATING MUCH...BUT MAYBE IT WILL CATCH UP TO THE FACT THAT IT RAINED AT MOST PLACES...HEAVIEST AT TOL/FDY/CLE/ERI...AND WILL PUT SOME REDUCED VSBY IN WITH THE 00Z RUN. FOR NOW WILL PUT A GOOD AMOUNT OF MVFR VSBY IN WITH THE POSSIBILITY OF IFR. VFR SUNDAY WITH GENERALLY WNW WINDS. OUTLOOK...VFR SUNDAY NIGHT THROUGH TUESDAY. PERIODS OF NON-VFR WED WITH SHRA/TS. VFR THURSDAY. && .MARINE... THE COLD FRONT IS JUST NOW APPROACHING THE WEST END OF THE LAKE. THIS FEATURE WILL MOVE EAST ACROSS THE LAKE THIS EVENING. SW FLOW AHEAD OF THE FRONT WILL BECOME W THEN NW TO N TONIGHT. WINDS WILL BRIEFLY BE IN THE 15 TO 20 KNOT RANGE BEHIND THE FRONT SO WILL KEEP SMALL CRAFT GOING AS IS. WINDS AND WAVES WILL QUICKLY COME DOWN LATE TONIGHT AND SUNDAY SHOULD BE A DECENT DAY ON THE LAKE WITH MAINLY WEST WINDS LESS THAN 10 KNOTS. WINDS WILL CHANGE LITTLE TILL ANOTHER FRONTAL PASSAGE MONDAY NIGHT INTO TUESDAY. MAINLY WESTERLY FLOW WILL THEN CONTINUE THROUGH LATE TUESDAY. AT THAT TIME A WARM FRONT WILL LIFT NORTH ACROSS THE REGION FINALLY GIVING THE FLOW A SOUTHERLY COMPONENT. THE BEST CHANCES FOR RAIN DURING THE PERIOD WILL COME DURING THE TUESDAY NIGHT INTO WEDNESDAY PERIOD. A COLD FRONT WILL EVENTUALLY MAKE ITS WAY ACROSS THE LAKE LATE WEDNESDAY INTO THURSDAY CAUSING THE FLOW TO AGAIN BECOME WESTERLY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SUNDAY FOR LEZ147>149. && SYNOPSIS...KOSARIK NEAR TERM...KOSARIK SHORT TERM...KOSARIK LONG TERM...KUBINA AVIATION...OUDEMAN MARINE...KUBINA
Hazardous weather outlook, Jul 11, 3:50 PM EDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 350 PM EDT SAT JUL 11 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-122000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 350 PM EDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 11, 9:02 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
902 PM EDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG BLOOMING VALLEY 41.68N 80.04W
07/11/2009 CRAWFORD PA LAW ENFORCEMENT
ROOF DAMAGE TO TWO HOMES AND A PLASTIC GREENHOUSE NEAR
HICKORY CORNER ROAD AND RTE 77. SEVERAL TREE TOPS BROKEN.
SEVERAL REPORTS OF FUNNEL CLOUD AND POSSIBLE TORNADO
TOUCHDOWN. REPORT FROM COUNTY 911. TIME ESTIMATED FROM
RADAR.
0820 PM HAIL 4 E ERIE 42.13N 80.01W
07/11/2009 E0.75 INCH ERIE PA PUBLIC
0832 PM HAIL 8 E ERIE 42.13N 79.93W
07/11/2009 E0.75 INCH ERIE PA TRAINED SPOTTER
&&
OUDEMANThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:10 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 49 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.